Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 283, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2005, 6:11 PM MDT for Greeley County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2005, 6:11 PM MDT (00:11 UTC)
- Expired
- Aug 22, 2005, 7:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:33 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 22, 2:33 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT MON AUG 22 2005 .DISCUSSION...FORECAST CHALLENGES WILL BE CHANCE OF PRECIPITATION FOLLOWED BY HIGH TEMPERATURES. SATELLITE SHOWING A VERY COMPLICATED UPPER FLOW FROM THE PACIFIC THROUGH NORTH AMERICA. FLOW HAS BECOME MORE AMPLIFIED AND EVEN SLIGHTLY RETROGRESSIVE IN THE PACIFIC. THIS IS HELPING STRONG SYSTEM TO DIG INTO THE PACIFIC NORTHWEST AND AMPLIFY UPSTREAM RIDGE. CUTOFF SYSTEM HAS SET UP CAMP OVER NORTHEAST COLORADO WITH SHORTWAVE SPOKES ROTATING AROUND IT. ANOTHER UPPER SYSTEM MOVING THROUGH CALIFORNIA AND NEVADA. VERY MOIST AIR MASS IN PLACE. AT JET LEVEL...THROUGH 18Z THE GFS HAS A LITTLE BETTER DEPICTION OF THE JET FROM THE WEST COAST TO OVER OUR AREA. AT MID LEVELS...THE GFS/UKMET/ECMWF HAD THE BEST DEPICTION OF THE SYSTEM OVER THE TOP OF US AT TH IS TIME. MODELS DOING A GREAT JOB ON CURRENT PRECIPITATION FORECAST. TONIGHT...OLD SURFACE BOUNDARY EXTENDING FROM LOW NEAR DENVER TO ANOTHER LOW OVER/NEAR THE OKLAHOMA PANHANDLE AND THEN EXTENDS INTO NORTH CENTRAL KANSAS. A SECONDARY COOL/PRESSURE SURGE IS MOVING SOUTHWEST THROUGH THE AREA WITH NORTHEAST TO EAST WINDS BEHIND IT. AIR MASS IS MOIST AND UNSTABLE THROUGH 700 MB. HOWEVER...SATELLITE AND UPPER AIR ARE SHOWING A GOOD DRY PUNCH ALOFT MOVING OVER THIS AIR MASS. THE NAM HAS A LEFT FRONT QUADRANT OVER THE AREA AT 00Z WITH THE GFS NOT HAVING IT RIGHT AWAY. THE GFS BRINGS IN BETTER JET DYNAMICS FROM 06Z TO 12Z. CURRENT ACTIVITY IS MOVING SOUTHEAST ALONG BOUNDARY AND AS A RESULT OF UPPER LOW MOVING TO THE NORTHEAST. BETTER MID AND UPPER LEVEL FORCING MOVING NORTH AND EAST WHILE LOW LEVELS ARE BETTER OVER THE SOUTH AND WEST. WILL BE GOING 50 TO 60 PERCENT POPS. TUESDAY/TUESDAY NIGHT...MORE DEFINITE FLOW ALOFT SETS UP OVER THE AREA. THE NAM BRINGS IN A STRONGER LEFT QUADRANT OF THE JET THAN THE GFS DOES BY 18Z. BY 00Z...NAM HAS A STRONG JET SEGMENT OVER THE SOUTHEAST PORTION OF THE SOUTHEAST PORTION OF THE AREA WITH THE GFS HAVE A DOUBLE JET STRUCTURE. ONE SEGMENT IS ALONG THE NEBRASKA AND KANSAS BORDER WHICH LEAVES THE SOUTHWEST HALF OF THE AREA IN A COUPLED JET SETUP. BY 12Z...THE GFS HAS A DECENT LEFT FRONT QUADRANT OVER THE AREA WITH THE NAM HAVING A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF.ALSO STRONG SHORTWAVE COMES ACROSS DURING THE LATE AFTERNOON AND NIGHT. WILL ONCE AGAIN GO HIGH CHANCE TO LIKELY POPS. WILL ALSO CONTINUE TO UNDERCUT GUIDANCE MAXES WITH CLOUDS... PRECIPITATION...AND UNFAVORABLE SURFACE WINDS. WEDNESDAY/WEDNESDAY NIGHT...DURING THE DAY JET SEGMENT RUNS FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF TO TO TWO THIRDS OF THE AREA DURING THE AFTERNOON. THE NAM KEEPS AREA IN RIGHT ENTRANCE REGION DURING THE NIGHT WITH THE GFS MOVING THE JET SEGMENT EAST AND OUT OF THE AREA BY 12Z. SHORTWAVES ALSO MOVING THROUGH WITH A BOUNDARY MOVING IN FROM THE NORTHWEST DURING THE NIGHT. WILL AGAIN GO HIGH ON THE POPS. WILL GO WITH THE COOLER GUIDANCE. THURSDAY...THE GFS REDEVELOPS RIGHT REAR QUADRANT OVER THE AREA DURING THE DAY WHILE THE NAM SAGS SOUTHEAST. MORE SHORTWAVE COMES ACROSS AND INSERT THE APPROPRIATE POPS. WILL ALSO UNDERCUT GUIDANCE MAXES AGAIN. THURSDAY NIGHT THROUGH MONDAY...MODELS IN GENERAL LOOK TO HAVE DONE WELL. HOWEVER...THEY DO NOT LOOK SHARP ENOUGH WITH TROUGHS/RIDGES TO START OUT WITH. MODELS SHOW SAME BASIC PATTERN THROUGH THE PERIOD. UPPER RIDGE IS CENTERED WELL TO THE SOUTHEAST WITH WEST TO SOUTHWEST FLOW ALOFT. THIS FLOW WILL HAVE PERIODIC SHORTWAVES MOVING THROUGH WITH ADEQUATE MOISTURE AVAILABLE THROUGH MOST OF THIS TIME. ALSO JET SEGMENT REMAINS OVER THE AREA THROUGH ALL BUT THE END OF THE PERIOD. SURFACE BOUNDARY IS ALSO OVER OR TO THE SOUTH OF THE AREA ALLOWING POST FRONTAL UPSLOPE. WILL HAVE SOME KIND OF CHANCE OF PRECIPITATION THROUGH SUNDAY NIGHT. THEN PRONOUNCED DRYING AND SHORTWAVE RIDGING COME IN ON MONDAY. MEX MOS WARMED UP OVER THE PREVIOUS RUN. HOWEVER...THE ENSEMBLE MEAN MOS IS COOLER...ESPECIALLY ON THE MAXES...THROUGH THE PERIOD. BASED ON BOUNDARY LOCATION WITH LITTLE TO NO D0WNSLOPE HELP ALONG WITH CLOUD COVER...WILL GO BELOW MAX TEMPERATURES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Aug 22, 10:45 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 22 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS. NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE NORTHERN PLAINS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE. LOCKHART/JDK
In the hours before
Local storm report, Aug 22, 3:48 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 E VERNON 39.93N 102.30W
08/22/2005 0.75 INCH YUMA CO PUBLIC
PENNY SIZED HAIL ACCOMPANIED BY MEASURED 50 MPH WIND
&&
JOHNSONLocal storm report, Aug 22, 3:54 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 5 N GOODLAND 39.42N 101.71W
08/22/2005 1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Aug 22, 5:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 NE GOODLAND 39.38N 101.67W
08/22/2005 0.88 INCH SHERMAN KS PUBLIC
0400 PM HAIL 3 N GOODLAND 39.39N 101.71W
08/22/2005 1.25 INCH SHERMAN KS PUBLIC
&&
JOHNSONLocal storm report, Aug 22, 5:28 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL ARAPAHOE 38.85N 102.17W
08/22/2005 1.75 INCH CHEYENNE CO TRAINED SPOTTER
HAIL REPORTED FROM NICKEL TO GOLF BALL SIZE.
&&
JOHNSONLocal storm report, Aug 22, 5:54 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 NW BIRD CITY 39.80N 101.60W
08/22/2005 1.75 INCH CHEYENNE KS PUBLIC
ONE AND A HALF INCHES OF RAIN ALSO FELL IN 30 MINUTES.
&&
JOHNSONLocal storm report, Aug 22, 6:08 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 E WINONA 39.06N 101.21W
08/22/2005 0.88 INCH LOGAN KS LAW ENFORCEMENT
NICKEL SIZED HAIL COVERING THE HIGHWAY
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:34 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 59 min |
| Aug 22, 7:16 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.